FUDiabetes

Would you decrease basal - MDI


#1

So yesterday and today, my insulin needs have suddenly decreased. I’m not running low exactly, just significantly lower - waking in 70s (Libre shows 60s-70s overnight) where I was in 90-110s, and I didn’t even bolus for a clementine @4pm, and my line is flat in the 80s (which makes me think I might have gone low had I not eaten something).

My question is this: my son was in the hospital from yesterday morning til this morning (he’s ok now; on the mend), so I was more active than usual, holding him a lot (he’s about 35 lbs lol), and walking all over the hospital, a couple trips to the house, to the store, etc. My guess is I’m running lower due to increased activity, so now that we’re back home, and that activity level will likely decrease, would you go ahead and dose less basal tonight? I dose 4us Tresiba, so would do 3u - but then there’s Tresiba’s longer action time to consider.

I’ve also had a pretty consistent headache since this all started. I’m again just guessing it’s due to current circumstances, but just curious if anyone gets headaches when they’re running lower than usual?


#2

I don’t have any constructive information for you, other than I am sorry your son was in the hospital, that is not the place to spend the holidays, or any days if it is up to me.

For my son, we wouldn’t decrease it until we had a couple nights of lows, but then we are using a CGM and have three people paying attention.


#3

Thanks. I told my husband he waited til the new year so we could get our deductible out of the way first thing. :laughing:

That’s my concern. I use the Libre, no alarms, and my husband and I are both completely exhausted. You know…thinking that through…that may have just given me my “play it safe” answer.


#4

I’ve had tension headaches ever since that crazy bad low I had a while back, trying to get an endo still to see about some sort of cgm or to pay for the libre out of pocket to see if there’s any obvious reason for this, so far I can’t find one as fingerstick testing doesn’t suggest high or lows I just get achey when i need to eat now??? Kinda off topic but something I’ve dealt with lately. Eating and taking insulin helps me but for some reason I don’t get it, I’m not high so not correcting things…and I’m trying to eat more to fix the headache issue and it’s weird. Nothing to stress me that easily in life right now either other than a very slight fear of extreme lows like that 34 mg/dL again.

I recently had to drop my basal from 20 to 19 units of basaglar because I’m a bit worried that may of been a small part of it and I was running lower , like in the 70’s at any given time. So far it’s helping keep me out of the 70’s and I’m not spiking so I’d say maybe it’s a thing to consider, but adjusting long acting does take time due to the action of it.


#5

I think I missed that you got started on basal. Congrats!

I’m sorry to hear about your son being in the hospital. That’s super stressful.

I don’t have too much insight to offer but wanted to reach out anyway.


#6

That’s what I would/do think too. Activity makes a big difference. The stress of the situation though would, for me, cause me to run higher. But, with all the activity, I’d balance out or, as you noticed, go lower. I’m glad you didn’t drop too low. I tend to err on the side of caution and if you’ve been running on the low side, dose lower. I don’t know about Tresbia and how it works though, so hopefully someone else with experience with it will chime in.

I rarely get headaches, when I’m low or high or otherwise, so I can’t offer an opinion there.

I’m glad to hear your son is home and doing better.


#7

I am glad son out of hospital and hope it stays that way. I am right now mid and use tresiba, but wow are the units I see in posts metric or something I was on 30 units a night and my morning fasting numbers were in the upper 100’s endo called and increased to 40 a night, he has me send him weekly reports. I not even going to talk about fast acting (humulin) except to say I average 30+ a day sometimes big +. Guess I am pre diabetic huh.


#8

I think that was likely at least part of why I had a headache - I wasn’t eating as much as I normally would.

I have LADA and am still in the honeymoon phase (body still produces some insulin), so my doses are very low right now.

I ended up sticking to my 4u dose and, while I’m still in the 70s overnight/first thing in the morning, I’m not having any lows.


#9

I started a new Libre sensor day before yesterday, and yesterday I assumed my Libre was just having a bit of extra noise (pic of graph below) because the sensor bled on insertion. Generally, my lines are flatter when fasting, ups and downs come after eating.

Well, this morning, when I checked my overnight graph, I was a little worried about what it showed, but I was at 98 when I finally got up (87 on Libre), so, again, attributed it to maybe compression lows, but I’ve tried to watch it more carefully today. It seems to be accurate every time I’ve checked it against my meter. I’ve felt maybe mild low symptoms; overall I’m just wiped out and hungry, as I’ve been more active again the past couple of days, so sometimes it’s hard to tell if I’m low or just tired.

The thing is…I was positive I forgot my Tresiba dose last night, so I dosed it when I got up this morning. Now I’m questioning whether or not I actually did dose last night and now if I’ve doubled up, or maybe just like last week, the extra activity has really affected my BG levels… :woman_facepalming: Here’s today’s graph:

What would you do tonight if you had no CGM alarms? Set an alarm and wake every couple of hours to check? Tomorrow I plan to test with my meter more diligently throughout the day to see if my BG really is this up and down right now.


#10

If you have a double dose of basal, you will certainly know within 6 hours of the second injection. Of course, it would be seriously dangerous. If you did, you will certainly need to eat large quantities of sugar every 2 hours or more often. If that is the case, it would not be enough to wake up and test every 2 hours: you can’t depend in waking up. You would want your husband to wake up at least a couple of times and check on you.

But, in either case, on MDI with no CGM, I would bring myself up by at least 30-40, maybe more. Better spend the night around 120 than around 70.


#11

Ok, the first low was at 7ish hours post injection, and I haven’t had to eat tons of carbs, so at least I didn’t double dose, phew! I always try to go to bed around 100, so tonight I’ll just try to target a little higher (which sounds so odd).